| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 25(4); 2014 > Article
Journal of The Korean Society of Emergency Medicine 2014;25(4): 471-475.
Intractable Ventricular Arrhythmia Induced by Aconite and its Successful Treatment with Extracorporeal Membrane Oxygenation Support
Yang Jin Kim, Ok Geun Kim, Ji Geon Jang, Il Rhee, Woo Youn Kim
1Department of Internal Medicine, Good Samsun Hospital, Busan, Korea. cormed21@gmail.com
2Department of Emergency Medicine, Good Samsun Hospital, Busan, Korea.
ABSTRACT
Aconite, derived from the roots of certain aconitum species (Racunculaceae), is widely distributed in Korea. Aconitine, an extremely toxic substance present in aconite, has pharmacological effects, including anti-inflammatory, analgesic, and positive inotropic actions. Due to its relatively low safe dose, we sometimes encounter cases of serious aconite intoxication. The toxic compound mainly affects the CNS, heart, and muscle tissues, resulting primarily in cardiovascular complications. Aconite poisoning presents with a combination of neurological, cardiovascular, and gastrointestinal features. The main cause of death is severe cardiotoxicity causing refractory ventricular tachyarrhythmias and asystole. As there is no specific antidote, management of aconite poisoning is supportive. All patients require close monitoring of blood pressure and cardiac rhythm since ventricular arrhythmias may occur during the first 24 hours of poisoning, resulting in sudden deterioration in the patient's clinical condition. Extracorporeal membrane oxygenation (ECMO) has traditionally been utilized for perioperative cardiac failure and cardiomyopathies. More recently, the indications for ECMO have expanded to patients with acute cardiovascular decompression including intractable arrhythmias. We report on a patient who developed life threatening ventricular tachyarrhythmia after ingestion of herbal tablets containing aconite alkaloids. Our patient was resuscitated with intravenous infusion of amiodarone, repeated cardioversion/defibrillation, and mechanical circulatory support with ECMO.
Key words: Aconitum, Intoxication, Ventricular tachycardia, Extracorporeal membrane oxygenation
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,563
View
46
Download
Related article
Massive Pulmonary Thromboembolism Treated with Heparin and Extracorporeal Membrane Oxygenation During Cardiogenic Shock  2013 October;24(5)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI